Transplant drug warning after medication errors

GPs and other clinicians have been warned by the MHRA to prescribe a drug for transplant patients by brand after reports of medication errors from switching between products.

Transplant procedure (Photo: SPL)
Transplant procedure (Photo: SPL)

The NHS should prescribe and dispense the immunosuppressant tacrolimus by brand to avoid inadvertent switching that can lead to toxic reactions and graft rejections, the MHRA said.

The warning follows a review by the Commission on Human Medicines (CHM) on the safe use of the drug.

Tacrolimus has a narrow therapeutic index, meaning even small differences in blood levels can cause transplant rejection or lead to adverse reactions, the CHM said.

In a letter to health professionals, the CHM's chairman Sir Gordon Duff said following this advice would 'minimise the risk of inadvertent switching between products, which has been associated with previous reports of toxicity and graft rejection'.

He said the announcement 'supersedes previous advice regarding the prescribing and interchangeability of different tacrolimus products'.

However, he said this does not preclude patients changing to a different tacrolimus brand if the prescriber considers this to be of benefit to the patient, although any changes must be carefully monitored.

In 2008 there were reports of unintended switching of pharmaceutical forms that led both to toxicity and to graft rejection reactions, the CHM said.

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus